Thunderstorm Wind, Ashe
- When
- July 24, 12:45 PM EST
- Where
- Ashe County, Creston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.430, -81.620
Several trees and powerlines were blown down.
Northwesterly flow aloft interacted with a frontal zone and an extremely warm and unstable air mass over the area to bring several rounds of strong to severe thunderstorms to the mountains. Rainfall was also quite heavy with 1 to 3 inch amounts observed across western Ashe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Northwesterly flow aloft interacted with a frontal zone and an extremely warm and unstable air mass over the area to bring several rounds of strong to severe thunderstorms to the mountains. Rainfall was also quite heavy with 1 to 3 inch amounts observed across western Ashe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 12:26 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 126 PM EDT TUE JUL 24 2012 .SYNOPSIS... HIGH PRESSURE ALOFT WILL GRADUALLY SHIFT FROM THE CENTRAL U.S. INTO THE SOUTHEAST U.S. THROUGH THE END OF THE WEEK. NORTHWEST FLOW WILL REMAIN FIRMLY ENTRENCHED ON THE NORTH SIDE OF THE HIGH FROM THE UPPER MIDWEST INTO THE MID-ATLANTIC REGION. A SERIES OF DISTURBANCES WILL TRACK ACROSS THE REGION IN THIS NORTHWEST FLOW...IMPINGING ON A WARM TO HOT AND HUMID AIR MASS AND CONTINUE THE DAILY THREAT FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 109 PM EDT... SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM FOR ENTIRE CWA. UPDATED ISC GRIDS AND FORECAST FOR WATCH. AS OF 1209 PM EDT TUESDAY... WILL BE DOING A SPECIAL SOUNDING THIS AFTERNOON. MODIFIED POPS FOR LATEST MODEL TRENDS. AS OF 1021 AM EDT TUESDAY... SPC HAS ADVERTISED...IN SWODY1...THE SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE CWA THIS AFTERNOON INTO TONIGHT. THE MAIN THREATS ARE FOR DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS. DAMAGING WINDS MAY BE EXPECTED WITH THESE STORMS GIVEN THE STRONG INSTABILITY IN CONJUNCTION WITH STEEP LOW-LEVEL LAPSE RATES. WILL MAINTAIN THE HIGHEST POPS AND ENHANCED WORDING IN THE WEST. RAISED POPS IN THE NORTHWEST FOR CONVECTION AS SEEN ON KFCX 88D LOOP. THIS MORNING WRF-ARW-RNK AND WRF-NMM-SPC DEVELOPED NUMEROUS SHOWERS AND THUNDERSTORMS IN THE WEST BY 18Z THEN MOVING THE CONVECTION SOUTHEAST INTO THE PIEDMONT. ANOTHER THUNDERSTORM COMPLEX DROPS QUICKLY SOUTH ACROSS WESTERN PORTIONS OF CWA FROM 23Z-03Z THIS EVENING INTO TONIGHT. RAISED HIGH TEMPERATURES WITH WARM START THIS MORNING AND LIMITED CLOUD COVER IN THE EAST. WILL MAKE ADDITIONAL CHANGES AS DAY PROGRESSES. AS OF 450 AM EDT TUESDAY... MAIN CONCERN AGAIN THIS PERIOD WILL THE THREAT FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. AN IMPRESSIVE LATE JULY DISTURBANCE WILL TRACK IN NORTHWEST FLOW ALOFT FROM THE OHIO VALLEY TOWARD THE MID-ATLANTIC REGION TODAY. THIS SYSTEM WILL REACH THE WV/VA REGION DURING PEAK HEATING. MODELS IN GOOD AGREEMENT OF A THUNDERSTORM COMPLEX...POTENTIALLY AN MCS...DEVELOPING ACROSS OH/WV DURING THE MORNING...TRANSLATING S-SSW THROUGH THE AFTERNOON/EARLY EVENING HOURS. THE UPPER FLOW IS SLIGHTLY MORE AMPLIFIED TODAY THAN IT WAS MONDAY...HINTING AT A BETTER BACK BUILDING POTENTIAL FOR THE THUNDERSTORM ACTIVITY. CONSEQUENTLY...THE FOCUS BULLSEYE FOR CONVECTION TODAY APPEARS TO BE ALONG AND WEST OF THE I-77 CORRIDOR...WITH THE BRISTOL-ABINGDON AREA APPEARING TO BE IN THE CENTER OF ANY POTENTIAL MCS. DRIER AIR BEGINS TO ADVECT SW INTO THE NORTHERN PART OF THE CWA TOWARD EVENING. WITH THIS THINKING IN MIND...HAVE ADVERTISED LIKELY TO CATEGORICAL POPS GENERALLY FROM BLF-MKJ...W AND SW...WITH CHC POPS TO THE EAST. THE LOWEST POPS ARE ACROSS THE PIEDMONT REGION. SPC HAS A SLIGHT RISK ADVERTISED FOR THE ENTIRE CWA...BUT AGAIN THINKING IS THAT THE MAIN THREAT FOR SVR WILL BE ACROSS OUR FAR S WV...SW WV...AND NW NC COUNTIES. IF THE MCS BECOMES MORE ORGANIZED THAN CURRENTLY EXPECTED...WE COULD BE DEALING WITH ANOTHER DERECHO AND A MORE WIDESPREAD DAMAGING WIND EVENT FOR AREAS EAST OF THE ALLEGHANYS AS WELL. AS SUCH...SPC IS HINTING AT A POTENTIAL MODERATE RISK IF THIS BECOMES EVIDENT LATER IN THE DAY. THE HAIL THREAT SHOULD BE MOSTLY CONFINED TO AREAS WEST OF I-77 GIVEN CURRENT THINKING. CONSIDERING ALL OF THESE FACTORS...HAVE CONFINED MENTION OF SVR IN THE GRIDS/ZONES TO THE AREAS MOSTLY WEST OF I-77 FOR THIS AFTERNOON/EVENING. NOT VERY CONFIDENT ABOUT MAX TEMPS TODAY...WITH PERSISTENCE NOT PARTICULARLY HELPFUL. WIDESPREAD AFTERNOON CONVECTION MON PUT A LID ON HEATING ACROSS MUCH OF THE CWA. ABUNDANT CLOUD COVER ACROSS ALL BUT THE PIEDMONT AND CONVECTIVE POTENTIAL SHOULD ALSO LIMIT HEATING TODAY AS WELL...BUT THE PIEDMONT AREAS SHOULD SEE CONSIDERABLY MORE SUN AND THUS A GOOD 5 DEGREES WARMER THAN ON MON. HAVE STAYED ON THE COLD SIDE OF MAV/MET MOS...BUT A GOOD 5 DEGREES WARMER THAN MON. ANOTHER CONCERN TODAY WILL BE WIND. A SIGNIFICANT LATE JULY LOW- LEVEL WESTERLY JET IS EVIDENT. IN FACT...THE HIGHER ELEVATIONS ALREADY SEEING 10KT OR BETTER WINDS EVEN AT THIS HOUR. A SURE SIGN OF A WINDY DAY. 850MB WINDS ARE 25-30KTS OR BETTER MUCH OF THE DAY...AND WITH HEATING...THESE WINDS WILL MIX DOWN TO THE GROUND. THIS ALSO AROUSES EVEN MORE CONCERN FOR DAMAGING WINDS WITH THUNDERSTORMS. OVERNIGHT AND INTO EARLY WED...MODELS IN GOOD AGREEMENT AGAIN THAT LEFT OVER MCS CONVECTION WILL EVOLVE INTO A WARM ADVECTION CONVECTIVE REGIME...WITH SHRA/TSRA ACTIVITY SPREADING BACK TO THE NE TOWARD THE NEW RIVER VALLEY/BCB/ROA TOWARD MORNING. THUS...HAVE LEFT LOW CHC POPS IN FOR THESE AREAS OVERNIGHT...WITH AGAIN THE MAIN FOCUS OF THIS ACTIVITY ALSO REMAINING WEST OF I-77 THROUGH THE NEAR TERM. ALTHOUGH UNUSUAL FOR SUCH TO OCCUR...THIS PATTERN CERTAINLY APPEARS POSSIBLE GIVEN THE MOIST...UNSTABLE AIR REMAINING IN PLACE ACROSS THE REGION AND CONTINUED UNSTABLE NW FLOW ALOFT. CLOUDS AND HIGH DEWPOINTS WILL AGAIN LIMIT COOLING TONIGHT...WITH MOST AREAS AOA 70F ONCE AGAIN. SLIGHTLY COOLER/DRIER AIR WILL FILTER INTO THE FAR NORTHERN PARTS OF THE CWA...SO A FEW MORE 60S CAN BE EXPECTED FROM LWB-LYH...NORTHWARD. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 430 AM EDT TUESDAY... WEAK COLD FRONT WILL SETTLE ACROSS THE EXTREME SW PORTION OF THE CWA THEN MOVE BACK NORTH OF THE REGION INTO WEDNESDAY NIGHT. THE EXTRA CLOUDS ALONG THE BOUNDARY WILL CREATE A DIFFERENTIAL HEATING BOUNDARY WHICH SHOULD BE THE CATALYST FOR SHOWERS AND STORMS MAINLY ACROSS THE SW ON WEDNESDAY. THE BLOWTORCH OPENS UP ON THURSDAY WITH H85 TEMPS IN THE LOW +20S AND A DOWNSLOPING WARMING WIND...HAVE FORECASTED 100F FOR ROA AND DAN. LIKE THE END OF JUNE...SEEMS AS IF THE 2M TEMPS FROM THE MODELS PER HPC HAVE BEEN RUNNING A LITTLE COOL...THUS WENT A DEGREE OR TWO ABOVE GUIDANCE FOR MAX T. RECORD FOR JUL 26 AT ROA IS 101F FROM 1930 AND AT DAN IS 99F FROM 1987. DRY AND WARM ALOFT SUCH THAT STORMS SHOULD REMAIN ISOLATED TO SCATTERED WITH THE BEST CHANCE ALONG THE SOUTHERN BLUE RIDGE. DEEP MIXING WITH WINDS GUSTING TO 20 MPH AT TIMES OFF THE RIDGES SHOULD ALLOW THE DEWPOINT AT ROA TO MIX BELOW GUIDANCE...SUCH THAT HEAT ADVISORY CRITERIA MAY NOT BE MET. HOWEVER...A SLIGHT SOUTHERLY COMPONENT ACROSS THE PIEDMONT AND SOUTHSIDE MAY KEEP DEWPOINTS THERE CLOSE TO 70F ALL DAY...WHICH WOULD PUT APPARENT TEMPS INTO HEAT ADVISORY CRITERIA. WILL KEEP HWO MENTION. STORMS MAY DEVELOP WELL OUT AHEAD OF A COLD FRONT MOVING THROUGH THE OHIO VALLEY ON FRIDAY BUT THE MODEL QPF FIELDS DO HINT THAT MUCH OF THIS CONVECTION WILL CRUMBLE UPON CROSSING THE MOUNTAINS. IN ADDITION...MODELS MAY ALSO BE INDICATING THAT IT IS TOO WARM ALOFT/CAPPED THAT FAR EAST OF THE COLD FRONT FOR A LINE OF CONVECTION TO SURVIVE INTO THE ROANOKE VALLEY OR PIEDMONT. DEPENDING UPON THE TIMING OF THE STORMS AND CLOUDS...FRIDAY MAY BE NOT TOO MUCH COOLER THAN THURSDAY...ALTHOUGH H85 TEMPS ARE A COUPLE DEGREES COLDER ON FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... AS OF 1110 AM EDT TUESDAY... AMPLIFIED HIGH LATITUDE PATTERN REMAINS THIS PERIOD WITH OUR AREA SEEING A TROUGH DIGGING ACROSS THE MID ATLANTIC PUSHING A FRONT THROUGH INTO THE CAROLINAS BY SAT NIGHT. THE QUESTION REMAINS WHETHER THIS FRONT WILL MAKE IT THIS FAR SOUTH GIVEN THE SUMMER PATTERN. MODELS SHOW ENOUGH AGREEMENT THAT LEAST THE NRN HALF OF THE FORECAST AREA WILL SEE LOWER DEWPOINTS/HUMIDITY ARRIVING THE 2ND HALF OF THE WEEKEND...BUT HEIGHTS START BUILDING AGAIN BY NEXT WEEK. WILL KEEP THE TEMPS WARM BUT SEASONAL AFTER FRONTAL PASSAGE SAT NIGHT. THE COLD FRONT SHOULD HAVE ENOUGH FORCING FOR SCATTERED CONVECTION BUT THE FLOW SHOWS POTENTIAL FOR LEE SIDE DRYING. THE OVERALL FORECAST WILL KEEP POPS AT A MINIMUM SUN-MON WITH ISOLATED MTN CONVECTION THEN ANOTHER SHORTWAVE LOOKS TO MOVE INTO THE AREA BY TUESDAY BUT WILL STILL KEEP POPS IN THE SLIGHT CHANCE AREA. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 1220 AM EDT TUESDAY... THUNDERSTORMS AND WINDS WILL HINDER AVIATION OPERATIONS THIS AFTERNOON INTO TONIGHT. AMPLIFYING UPPER FLOW WITH CENTRAL TO MS VALLEY UPPER RIDGE AND DEEPENING NE U.S. UPPER TROUGH WILL ALLOW FLOW TO VEER TO MORE NW ACROSS THE REGION THIS TAF VALID PERIOD. SHORTWAVE WILL TRACK SOUTHWARD ACROSS THE REGION THIS AFTERNOON INTO THIS EVENING. THIS UPPER DISTURBANCE WILL ENHANCE THUNDERSTORM DEVELOPMENT. THE BEST POTENTIAL FOR DAMAGING WIND GUSTS REMAINS ACROSS THE WEST...ESPECIALLY WEST OF I-77. BEST CHANCE OF A THUNDERSTORM AT A TAF SITE WILL OCCUR AT BLF. BUT...ALL TAF SITE HAVE THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. OTHER CONCERN TODAY WILL BE GUSTY WEST WINDS AS STRONG WESTERLY LOW-LEVEL JET...FOR LATE JULY...ASSOCIATED WITH UPPER DISTURBANCE...TRACKS ACROSS THE AREA AND MIXES DOWN TO THE SFC. WINDS ARE GUSTING AT THE HIGHER ELEVATIONS. AS USUAL...ROA WILL BE THE MOST IMPACTED WITH THESE WINDS...WITH AFTERNOON AND EVENING WINDS SUSTAINED OF 15KTS WITH GUSTS OF 25-30KTS NOT OUT OF THE QUESTION. ELSEWHERE...EXPECT MOSTLY 10-12KTS WITH GUSTS OF 17-20KTS. GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM. WINDS WILL DIMINISH CONSIDERABLY AFTER 00Z...BUT REMAIN WNW THROUGH TAF VALID PERIOD. WARM ADVECTION PATTERN SETS UP FROM SW TO NE OVERNIGHT WITH RETURN FLOW AND MOISTURE. CONSEQUENTLY...HAVE ADVERTISED BKN MID LAYER CLOUDS AND CARRIED VCSH MUCH OF THE NIGHT WEST OF LWB-ROA-DAN. OUTSIDE TSRA AREAS THROUGH TAF VALID PERIOD...VFR SHOULD BE THE RULE WITH CIGS AOA 050 AND VSBYS AOA 7SM. LONG TERM AVIATION OUTLOOK FROM EARLIER DISCUSSION... NW FLOW ALOFT LOOKS TO PERSIST THROUGH WEDNESDAY...RESULTING IN ADDED BOUTS OF SHRA/TSRA DURING THE PERIOD. UPPER RIDGE BUILDING IN MAY TEND TO HOLD TSRA TO THE NORTH ON THURSDAY BEFORE ANOTHER WEAK COLD FRONT DRIFTS IN FROM THE NORTH LATER FRIDAY INTO SATURDAY. THIS BOUNDARY WILL AGAIN BRING BETTER CHANCES FOR SHRA/TSRA AND PERIODIC SUB-VFR CONDITIONS BY WEEKS END. OTHERWISE EXPECTING VFR CONDITIONS OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT FOG WEDNESDAY THROUGH SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB NEAR TERM...KK/RAB SHORT TERM...KM LONG TERM...WP AVIATION...KK/RAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 121 PM EDT TUE JUL 24 2012 NCZ003-004-020-VAZ011-013-014-016>020-022>024-032-WVZ044-045-251730- SURRY-STOKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MONROE- GREENBRIER- 121 PM EDT TUE JUL 24 2012 ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-251730- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- MERCER-SUMMERS- 121 PM EDT TUE JUL 24 2012 ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS EXPECTED TO CONTINUE OVERNIGHT...AFTER MIDNIGHT. DAMAGING WIND AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ033>035-043>047-058-059-251730- ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 121 PM EDT TUE JUL 24 2012 ...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AND FRIDAY. HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO REACH 100 TO 105 ACROSS THIS REGION...WITH AREAS FROM MARTINSVILLE TO APPOMATTOX POTENTIALLY SEEING HEAT INDICES OF 105 TO 109. A HEAT ADVISORY MAY BE NEEDED FOR THIS AREA LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 SW CHATHAM 36.78N 79.44W
07/23/2012 PITTSYLVANIA VA EMERGENCY MNGR
TREE DOWN ON A POWER LINE ALONG IRISH ROAD
&&
PWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT TUE JUL 24 2012
NCZ001>003-018-019-VAZ015-016-241800-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-
112 PM EDT TUE JUL 24 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...
AT 100 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FRIES
VIRGINIA...OR NEAR GALAX CITY...TO 8 MILES NORTH OF MOUNTAIN
CITY...OR NEAR MOUNT ROGERS...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...EXPECT A 30 MINUTE PERIOD OF VERY HEAVY RAIN WHICH WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. ANOTHER HAZARD TO EXPECT WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR THE VIRGINIA...NORTH CAROLINA BORDER
AROUND 130 PM...THEN MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...AND ACROSS THE BLUE RIDGE PARKWAY INTO THE NORTHWEST
PIEDMONT OF NORTH CAROLINA AFTER 200 PM.
LAT...LON 3643 8172 3646 8172 3647 8170 3654 8171
3658 8169 3664 8160 3665 8155 3668 8153
3678 8096 3652 8054 3616 8151 3633 8172
3640 8175The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees and powerlines were blown down.
Thunderstorm winds blew down a tree on Little Horse Creek Road.
A few trees and powerlines were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403568, 405387, 403570.